Alert archive / Michigan / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Gaylord, MI

September 6, 2023Leelanau County, Michigan

NWS Gaylord, MI issued this flash flood warning at Sep 6, 2023, 1:54 PM EDT for Leelanau County, Michigan. It was in force for 3 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2023, 1:54 PM EDT (17:54 UTC)
Expired
Sep 6, 2023, 5:00 PM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 77 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 2:00 PM EDTRAIN 2.88Suttons Bay, MIMesonet station FW1418 Suttons Bay. 6 hour total.
Sep 6, 2:08 PM EDTRAIN 4.031 S Suttons Bay, MIMesonet station FW9533 Suttons Bay. 6 hour total.
Sep 6, 2:48 PM EDTRAIN 4.641 S Suttons Bay, MIMesonet station FW9533 Suttons Bay. 6 hour total.
Sep 6, 3:03 PM EDTRAIN 4.173 Sse Leland, MILake Leelanau. 6 hour total.
Sep 6, 3:18 PM EDTRAIN 5.51 S Suttons Bay, MIMesonet station FW9533 Suttons Bay. 6 hour total.
Sep 6, 3:40 PM EDTFLOOD3 W Suttons Bay, MIMultiple basements flooded in Lake Leelanau area. Private weather station measured 5.95 inches of rain.
Sep 6, 4:36 PM EDTRAIN 5.8Leland, MIPhoto of rain gauge with 5.80 inches of rain.
Sep 6, 4:59 PM EDTRAIN 6.011 S Suttons Bay, MIMesonet station FW9533 Suttons Bay.
Sep 6, 5:05 PM EDTRAIN 5.563 W Suttons Bay, MIUpdated total rain for this event.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

494 
WGUS53 KAPX 061754
FFWAPX
MIC089-062100-
/O.NEW.KAPX.FF.W.0004.230906T1754Z-230906T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
154 PM EDT Wed Sep 6 2023

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Leelanau County in northern Michigan...

* Until 500 PM EDT.

* At 154 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leland, Grand Traverse Light, Suttons Bay, Northport, Lake 
  Leelanau, Peshawbestown, Omena, Leelanau State Park and Good 
  Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4494 8598 4500 8589 4498 8584 4502 8583
      4506 8580 4523 8553 4516 8550 4515 8551
      4509 8552 4507 8553 4504 8552 4501 8556
      4491 8556 4488 8560

FLASH FLOOD...RADAR INDICATED

$$

JHV
3 follow-up statements
850 
WGUS73 KAPX 061835
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
235 PM EDT Wed Sep 6 2023

MIC089-062100-
/O.CON.KAPX.FF.W.0004.000000T0000Z-230906T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leelanau MI-
235 PM EDT Wed Sep 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS 
AFTERNOON FOR  LEELANAU COUNTY...

At 235 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of up to 2 inches are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar. A station near Suttons Bay has measured 4.03
         inches of rain today.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Leland, Grand Traverse Light, Suttons Bay, Northport, Lake 
  Leelanau, Peshawbestown, Omena, Leelanau State Park and Good 
  Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4494 8598 4500 8589 4498 8584 4502 8583
      4506 8580 4523 8553 4516 8550 4515 8551
      4509 8552 4507 8553 4504 8552 4501 8556
      4491 8556 4488 8560

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 2 HOURS

$$

JZ
001 
WGUS73 KAPX 061924
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
324 PM EDT Wed Sep 6 2023

MIC089-062100-
/O.CON.KAPX.FF.W.0004.000000T0000Z-230906T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leelanau MI-
324 PM EDT Wed Sep 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS 
AFTERNOON FOR LEELANAU COUNTY...

At 324 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar. A rain gage near Suttons Bay has measured 5.33
         inches of rain today.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Leland, Grand Traverse Light, Suttons Bay, Northport, Lake 
  Leelanau, Peshawbestown, Omena, Leelanau State Park and Good 
  Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4494 8598 4500 8589 4498 8584 4502 8583
      4506 8580 4523 8553 4516 8550 4515 8551
      4509 8552 4507 8553 4504 8552 4501 8556
      4491 8556 4488 8560

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5 INCHES IN 2 HOURS

$$

JZ
708 
WGUS73 KAPX 062014
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
414 PM EDT Wed Sep 6 2023

MIC089-062100-
/O.CON.KAPX.FF.W.0004.000000T0000Z-230906T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leelanau MI-
414 PM EDT Wed Sep 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS 
AFTERNOON FOR CENTRAL AND NORTHERN LEELANAU COUNTY...

At 414 PM EDT, Doppler radar indicated heavy rain in Leelanau County 
this afternoon. Between 2 and 6 inches of rain have fallen, with the 
highest amounts near Lake Leelanau and Suttons Bay. Additional 
rainfall amounts up to 1 inch are possible in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar. Basement flooding has been reported in Lake
         Leelanau.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Leland, Grand Traverse Light, Suttons Bay, Northport, Lake 
  Leelanau, Peshawbestown, Omena, Leelanau State Park and Good 
  Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4494 8598 4500 8589 4498 8584 4502 8583
      4506 8580 4523 8553 4516 8550 4515 8551
      4509 8552 4507 8553 4504 8552 4501 8556
      4491 8556 4488 8560

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5 INCHES IN 2 HOURS

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:27 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 6, 1:27 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
127 PM EDT Wed Sep 6 2023

.UPDATE...
Issued at 1102 AM EDT Wed Sep 6 2023

Low pressure over eastern Wisconsin with an associated surface
cold front extending south into Illinois. Isentropic upglide
increasing across the area with continued moisture advection in
advance of the front. PWAT's nearing 2", providing ample moisture
for heavy downpours and locally heavy rain. I increased chances
of precipitation for the afternoon hours, moving things toward
likely across much of area. Still plenty of instability in place
but shear profiles are weak, so the severe potential looks
isolated at best. I think the main threat for the afternoon hours
into this evening is locally heavy rain, with forecast soundings
showing deep moisture throughout the column and skinny CAPE. Will
highlight the heavy rain potential in the HWO and graphics.

Otherwise, highs in the mid 70s to mid 80s this afternoon
(warmest east of I-75).

&&

.NEAR TERM...(Today through Tonight)
Issued at 241 AM EDT Wed Sep 6 2023

...Not as hot with increasing chances of showers and storms today
and tonight...

High Impact Weather Potential...A few marginally severe
thunderstorms possible this afternoon and tonight...with damaging
winds and large hail the primary threats.

Developing low pressure has reached far Northern Wisconsin early
this morning...with a trailing cold front extending southward thru
Eastern Iowa...Northern Missouri and the Southern Plains. Several
areas of strong convection continue to fire around the low center
and along the cold front. Closer to home...Skies remain mostly clear
across our CWA...with no convective activity impacting our area
attm. Warm and humid conditions persist across are area...with temps
holding mainly in the 70s.

Pattern change begins today and tonight as upstream low pressure and
the associated cold front slowly slide thru Michigan over the next
24 hours. Latest near term models now hold development of shower and
thunderstorm chances across our CWA at bay until after 12Z. Area of
widespread convection currently moving into far Western Upper
Michigan should mostly lift NE into Ontario...generally passing
north of our CWA this morning. Additional convection will then begin
to develop around the Green Bay around around sunrise or so...and
begin to make eastward progress into our CWA during the morning and
into afternoon.

Moisture and instability will be more than favorable for convective
development as surface dwpts hold in the upper 60s to around 70 with
MUCAPES holding in the 1000-1500 J/kg range today into this evening.
Biggest limitation to severe storm potential will be relatively weak
wind fields and limited shear...with 0-6 km bulk shear values of
around 20 kts expected across our CWA today into this evening. Have
delayed the onset of increasing chances of showers and storms this
morning...but certainly likely POPs this afternoon and evening still
looks reasonable. There still is a threat for a few marginally
severe storms given the timing of FROPA during peak diurnal
instability...with marginally damaging winds and large hail the
primary threat.

Temps will be not as hot today thanks to increasing clouds and
precip chances. High temps will range from the mid to upper 70s
across our western CWA to the low to mid 80s across our eastern CWA.
Low temps tonight will cool into the 50s across Eastern Upper
Michigan and into the 60s across Northern Lower Michigan.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 241 AM EDT Wed Sep 6 2023

...Noticeably Cooler with Lingering Shower Chances...

High Impact Weather...None is expected at this time.

Model guidance is in good agreement that the cutoff upper level low
and associated moisture take it's time moving across the region
through Thursday. Therefore...scattered to numerous showers and a
slight chance for embedded rumbles of thunder (though there is very
little evidence of any meaningful instabilty) will continue through
the day Thursday. Chances for showers linger into Thursday evening
as well with a diminishing trend expected during the overnight
hours. Models have come into better agreement that activity will
come to an end early Friday with rain free conditions now in the
forecast for Friday during the day. Highs only in the 60s to low 70s
which is a far cry from where temperatures have been over the last
few days. Lows Thursday night ranging from the mid 40s to the low
50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 241 AM EDT Wed Sep 6 2023

...Generally Cool Over the Weekend into Early Next Week...

A nearly zonal flow aloft sets up over the weekend leading to rain
free conditions along with seasonable temperatures. A weak upper
trough is then expected to drop into the region early next week.
This trough will likely bring cooler temperatures along with chances
for showers Monday into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 122 PM EDT Wed Sep 6 2023

...Widespread IFR Cigs tonight...

Numerous showers and thunderstorms this afternoon in advance of a
cold front over eastern Wisconsin. Some of the storms will produce
gusty winds and torrential downpours. Cigs varying widely this
afternoon depending on thunder activity (MVFR to IFR). Front
slides through tonight with low cigs and areas of drizzle/fog
behind it. Widespread IFR cigs tonight. Gradual but slow
improvement on Thursday, as it will take time to scour out the low
level moisture across the area. Winds becoming gusty from the
north on Thursday, helping to slowly bring drier air into the
area.

&&

.MARINE...
Issued at 241 AM EDT Wed Sep 6 2023

Winds and wave will stay below SCA criteria thru Thursday night
despite the passage of a cold front thru Michigan. Chances of
showers and storms will increase thru today and tonight as slow-
moving low pressure and an associated cold front pass thru Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JK
NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JK
MARINE...MLR
Hazardous weather outlook, Sep 6, 8:57 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
857 AM EDT Wed Sep 6 2023

MIZ016>018-020>036-041-042-086>088-095>099-071300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
857 AM EDT Wed Sep 6 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms across most of
the outlook area into this evening. Damaging winds and large hail
are the primary severe weather threats.

Locally heavy rain possible across the outlook area. Ponding of
water in low lying and flood prone areas will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms Thursday. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
857 AM EDT Wed Sep 6 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms across most of
the outlook area this afternoon into this evening. Damaging winds
and large hail are the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms Thursday. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Sep 6, 1:15 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
115 PM EDT Wed Sep 6 2023

MIZ017-022-061800-
Otsego MI-Cheboygan MI-
115 PM EDT Wed Sep 6 2023

...Strong thunderstorms will impact portions of southwestern
Cheboygan and Otsego Counties through 200 PM EDT...

At 115 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reasoners Corner to near Waters. Movement
was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Indian River, Vanderbilt, Wolverine, Burt Lake State Park, Sparr
  and Chester Township around 120 PM EDT.
  Eastern Corwith Township, Pickerel Lake and Johannesburg around
  125 PM EDT.
  Koehler Township and Afton around 135 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4520 8437 4497 8437 4486 8468 4515 8474
      4537 8473 4552 8441 4520 8434
TIME...MOT...LOC 1715Z 233DEG 26KT 4532 8471 4490 8463

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:15 PM EDTSpecial Weather StatementAPXCheboygan, Otsego45 min
Sep 6, 3:48 PM EDTFlash Flood WarningAPXAntrim, Grand Traverse, Kalkaska, Leelanau3 hr
Sep 6, 4:51 PM EDTFlash Flood WarningAPXLeelanau116 min
Sep 6, 7:05 PM EDTSpecial Weather StatementAPXOgemaw40 min
Sep 6, 7:42 PM EDTSpecial Weather StatementAPXIosco48 min

Nearby

Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.